MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 130D; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10MM X 24CM 130D; NAIL, FIXATION, BONE
Model Number 71934480
Medical Device Problem Code Material Separation (1562)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/30/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a trauma surgery in which an intertan 10mm x 24cm 130d nail had been implanted, such nail broke below the compression screw.A revision surgery was perform to explant it.The patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device, used in treatment, was returned and evaluated.Returned devices are broken nail, nail extractor, lag/comp screw kit and low profile screw.A visual inspection of the returned parts shows the intertan nail was broken in 2 pieces by the screw holes.The nail extractor is stuck inside the broken piece and two metal rods are stuck in the other piece of the nail.The clinical/medical evaluation concluded that per report, a revision was performed to remove a broken intertan nail that broke below the compression screw.Per subsequent e-mail, it was reported no relevant clinical information will be provided.Two photos of the broken devices were provided, along with the product evaluation which confirmed the reported failure.However, the root cause of the reported breakage cannot be determined.Therefore, the impact to the patient beyond that which has already be reported cannot be determined.Should any additional medical information be provided this complaint will be re-assessed.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode and potential harm was previously identified.Some potential causes of the reported event could include but are not limited to traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
INTERTAN 10MM X 24CM 130D
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10285364
Report Number1020279-2020-03281
Device Sequence Number515763
Product Code JDS
UDI-Device Identifier00885556105146
UDI-Public00885556105146
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/21/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71934480
Device Catalogue Number71934480
Device Lot Number20AM07098
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/15/2020
Initial Date Received by Manufacturer 06/30/2020
Supplement Date Received by Manufacturer07/20/2021
Initial Report FDA Received Date07/16/2020
Supplement Report FDA Received Date07/21/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LAG/COMP SCREW KIT 95/90 (71677095); TRIGEN LOW PROFILE SCREW 5.0MM X 35MM (71645035); LAG/COMP SCREW KIT 95/90 (71677095); TRIGEN LOW PROFILE SCREW 5.0MM X 35MM (71645035)
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;